A tweet by the French minister for solidarity and health triggered concern that a common pain reliever could cause more harm than good for those who have the COVID-19 virus.
Ibuprofen, which is in a class of drugs called non-steroidal anti-inflammatory drugs (NSAIDs), is given to millions to reduce pain, fever and inflammation. In addition to being used in hospitals, it is sold over the counter under brand names such as Advil and Motrin.
Véran tweeted on March 14 that “Taking anti-inflammatory drugs (ibuprofen, cortisone . . .) could be an aggravating factor for the infection. If you have a fever, take paracetamol,” he said. Paracetamol is another name for acetaminophen. Tylenol is a brand name for the drug.
According to the British Medical Journal, Veran’s comments may have referred to remarks by a doctor in France who cited four cases of young patients with COVID-19 who had no underlying health problems but who went on to develop serious symptoms after taking ibuprofen in the early stage of their disease.
Paul Little, a professor of primary care research at the University of Southampton in England, told the BBC that research into other respiratory infections has shown that ibuprofen is linked to more complications and more severe illness as it may “dampen” the body’s immune response.
However, Véran's warning about the drug has sparked some disagreement in the medical community over the use of ibuprofen compared to other medications that lower fevers and help with body aches, in particular acetaminophen.
The U.S. Food and Drug Administration released a statement Thursday that says it is "not aware of scientific evidence” that suggests ibuprofen worsens COVID-19 symptoms.
"At this time, FDA is not aware of scientific evidence connecting the use of NSAIDs, like ibuprofen, with worsening COVID-19 symptoms. The agency is investigating this issue further and will communicate publicly when more information is available,” the statement read.
The announcement followed news reports of a March 11, 2020 letter in The Lancet medical journal that theorized that ibuprofen stimulates the body to produce an enzyme that allows the COVID-19 virus to more easily invade human cells.
Angela Rasmussen, an associate research scientist at Columbia University, disagrees with the theory, saying that “There is no current evidence that ibuprofen specifically impacts COVID-19 disease severity.”
The World Health Organization said last week that ibuprofen should be avoided when treating COVID-19 patients, but then tweeted a statement saying that "Based on currently available information, WHO does not recommend against the use of ibuprofen. We are also consulting with physicians treating COVID-19 patients and are not aware of reports of any negative effects of ibuprofen, beyond the usual known side effects that limit its use in certain populations."
The United Kingdom’s National Health Service echoed the WHO statement posting on its website that “There is currently no strong evidence that ibuprofen can make coronavirus (COVID-19) worse, and the organization recommended the use of paracetamol for COVID-19.
Dr. Anthony Fauci said in a Journal of the American Medical Association question and answer session that he had not seen data that showed ibuprofen was a concerning factor in treating the virus.
“I have not seen any firm data to indicate there is a problem or prove there is not a problem," he said.
Fauci is the director of the National Institute of Allergy and Infectious Diseases and a member of President Donald Trump’s Coronavirus Task Force.